Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Too much insulin?

06/24/2008

Question:

If a person usually takes 12 units of insulin in the morning and 5 units at tea time and by mistake they take 50 units instead of 5. I am a student nurse and saw this happen on placement. My tutor says this would always have serious implications. The patient was fine and had no problems apart from being a little sleepy. Is this possible in that there was no serious implications in taking 50 units by mistake instead of 5?

Answer:

My answer when one of my patients calls to see that they have made an error in taking too much insulin is to measure the blood sugars frequently and eat frequently and in substantial amounts depending on the amount of the overdosage.  If they have a substantial overdosage like that or if I have concerns whether they are able to take care of themselves, I advise them to go to an emergency room.  The effect of a particular overdosage would depend on how insulin responsive the person is, how large the dose and how good a job they did of doing the measuring and eating - all of those would be factors in the outcome.  It is possible that someone could get through this without difficulty, but I would not want to presume that ahead of time - and would advise taking substantial precautions to prevent severe hypoglycemia.

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati